Hail, Jefferson
- When
- September 9, 2:40 PM CST
- Where
- Jefferson County, 3 mi SW of Cold Spg
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.850, -88.817
An isolated, small cluster of slow-moving severe thunderstorms dumped some large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
An isolated, small cluster of slow-moving severe thunderstorms dumped some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 9, 1:40 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 240 PM CDT MON SEP 9 2002 FORECAST FOCUS IS STILL ON TIMING OF FRONT AND ASSOCIATED PRECIPITATION. IN THE SHORT TERM...A FEW SHWRS AND STORMS HV POPPED UP ARND CWA IN THE INCRGLY MOIST AND UNSTABLE AIRMASS. MOST OF THESE SHUD DIE OUT AFT DARK WITH FOCUS THEN SHIFTING TO ACTVTY NR CDFNT TO OUR N. FNT IS NOW INTO NW WI ABT ON SCHEDULE. NEW MODEL RUNS ARE LOCKED IN ON SWD PROGRESS OF BDRY...TAKING IT ACRS CWA TMRW MRNG AND ERLY AFTN. THIS SLOWER SPD IS IN LINE WITH PROGRESS UP TO NOW AND TYPICAL MOVMT IN THIS SORT OF SCENARIO. WL TIME PCPN CHC ACCORDINGLY...INTO FAR NRN CWA OVERNIGHT AND ACRS RMNDR TMRW. RH PROGS IMPLY A FAIR AMT OF THIS WL BE POST FNTL. DID NOT STRAY MUCH FROM GOING FCST TEMPS...WHICH ARE PRETTY CLOSE TO NEW GUID. .MKX...NONE. NJ
WIZ046-047-051-052-056>060-062>072-100000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1042 AM CDT MON SEP 9 2002 ...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... DAY 1 HAZARD...HEAT INDICES NEAR 95 THIS AFTERNOON. DAY 1 PROBABLE EFFECT...EXTREME CAUTION IS ADVISED. SUNSTROKE... MUSCLE CRAMPS...OR HEAT EXHAUSTION IS POSSIBLE WITH PROLONGED EXPOSURE TO THE HEAT AND PHYSICAL ACTIVITY. DISCUSSION...SOUTHWEST WINDS WILL SUPPORT ANOTHER DAY OF HOT AND HUMID CONDITIONS ACROSS SOUTHERN WISCONSIN. MEANWHILE...A COLD FRONT OVER MINNESOTA...WILL DRIFT INTO SOUTHERN WISCONSIN BY EARLY TUESDAY MORNING. THE FRONT WILL MOVE SOUTH INTO ILLINOIS BY AROUND MID-DAY ON TUESDAY...USHERING IN A MUCH COOLER AIRMASS FOR THE REMAINDER OF THE WEAK. OUTLOOK FOR DAY 2 TUESDAY...A FEW THUNDERSTORMS ARE POSSIBLE IN THE VICINITY OF THE FRONT...BUT NO SEVERE WEATHER IS EXPECTED. ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS.
The Milwaukee radar (KMKX), 25 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321159, 5321160.